(RxWiki News) If you take losartan or a product containing valsartan, you may have a recalled and potentially dangerous medication in your medicine cabinet, according to the US Food and Drug Administration (FDA).
The FDA is notifying patients about the recalls of additional losartan- and valsartan-containing products. Angiotensin II receptor blockers (ARBs) like losartan, valsartan and irbesartan are common medications used to treat high blood pressure.
This recall is due to an impurity called N-Methylnitrosobutyric acid (NMBA). This impurity appears to cause cancer in animals and is suspected to cause cancer in humans, according to lab tests.
This is the first blood pressure medication recall resulting from the presence of NMBA, but NMBA is the third type of impurity detected in this class of medicines.
Over the course of the last few months, several companies have issued voluntary recalls of ARB-containing medications after finding the impurities N-Nitrosodiethylamine (NDEA) and N-Nitrosodimethylamine (NDMA).
Now, additional lots of losartan- and irbesartan-containing products are being recalled.
Torrent Pharmaceuticals Limited is expanding its recall to include 114 additional lots of losartan and losartan/hydrochlorothiazide combination tablets. This recall comes after finding unacceptable amounts of NMBA.
Late last month, Macleods Pharmaceuticals Limited also issued a voluntary recall of one lot of Losartan Potassium/Hydrochlorothiazide tablets.
In addition, AurobindoPharma USA is expanding its recall to include 38 additional lots of valsartan and amlodipine/valsartan combination tablets. The recall is due to unacceptable amounts of NDEA found in the medicine.
The FDA is working with the key players to ensure medications entering the market do not contain the listed impurities. However, the FDA noted that it is tolerating these impurities below certain levels for a short period of time to avoid a possible shortage of these important blood pressure medications. The table of the acceptable limits for nitrosamine impurities can be found on the FDA website.
Other medications that have been recalled over the last few months include several hundred lots of irbesartan medications.
To keep yourself safe during this medication recall, the FDA recommends the following steps:
- Look for the drug name and the company that made the medication on your medication bottle. If you cannot find this information, contact the pharmacy that filled your prescription.
- Continue taking your medication until your health care provider provides an alternative treatment option or your pharmacist provides a replacement. Losartan treats high blood pressure, which is a serious medical condition. Stopping the medication could be dangerous.
- If your medication was recalled, follow the exact recall instructions for the specific company, which can be found on the FDA’s website. In addition, contact the pharmacy that dispensed your medication to discuss next steps, including switching to a product that has not been recalled.
The FDA said it will continue to investigate this problem and provide more information as it becomes available.
Written by Anyssa Garza, PharmD, BCMAS